Hail, Muskegon
- When
- June 11, 11:43 PM EST
- Where
- Muskegon County, Norton Shrs
- Measured
- 0.75 in hail
- Property damage
- $10,000
- Crop damage
- $10,000
- Reported by
- NWS STORM SURVEY
- Coordinates
- 43.167, -86.250
Severe thunderstorms that developed during the early morning hours of the 12th produced one isolated report of large hail, and numerous reports of wind damage. The hail report came from Norton Shores (Muskegon county), where three quarters inch hail was observed.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GRR wrote it up.
Severe thunderstorms that developed during the early morning hours of the 12th produced one isolated report of large hail, and numerous reports of wind damage. The hail report came from Norton Shores (Muskegon county), where three quarters inch hail was observed. A 60 m.p.h. wind gust was reported by the media in Zeeland (Ottawa county), and a 64 m.p.h. gust was reported by the media in Grand Haven (Ottawa county). The only wind damage that was reported with this storm occurred in Port Sheldon (Ottawa county), where several street signs and trees were blown down. Numerous power lines were blown down in Allegan (Allegan county) as well as across that county. Several trees were blown down in Hartford (Van Buren county) and Bangor (Van Buren county). A large tree was blown down two miles south of Cutlerville (Kenty county), and numerous trees were blown down onto power lines across east Grand Rapids (Kent county). Finally, a 60 m.p.h. wind gust was reported by the media in Portage (Kalamazoo county), and one tree was blown down.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before the first event at Jun 11, 9:55 PM EST, 1 hour 48 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND RAPIDS MI 1055 PM EDT MON JUN 11 2001 MCS OVER WISCONSIN THE OBVIOUS CONCERN TONIGHT...AS A BOW ECHO MOVES SOUTHEAST OVER SOUTHEAST WISCONSIN. QUESTION OF THE NIGHT IS...WHAT WILL CONVECTION DO AS IT CROSSES THE COOLER WATERS OF LAKE MICHIGAN. DEPTH OF COOL AIR IS FAIRLY SHALLOW (A THOUSAND FEET OR SO) PER THE KGRR VAD WIND PROFILE SO A WEAKENING TREND MAY OCCUR AS THE CONVECTION TAPS SOME COOLER NEAR SURFACE AIR. GIVEN THE STRENGTH OF THE BOW NOW THOUGH...IT APPEARS IT MAY SURVIVE THE LAKE TRIP. KMKX VAD WIND PROFILE SHOWS A SOLID 30-35 KNOTS FROM THE SOUTHWEST AHEAD OF THE BOW...SO GOOD INFLOW IS OCCURRING INTO THE FEATURE. HIGH THETA-E AIR IS BEING FEED INTO THE SYSTEM FROM THE SOUTHWEST...SO PLENTY OF MOISTURE TO WORK WITH. SEVERE THREAT CONTINUES TO BE THE GREATEST FROM ABOUT MUSKEGON SOUTHWARD ALONG THE LAKESHORE COUNTIES OF SOUTHWEST LOWER MICHIGAN. BOW SHOULD REACH THE MID LAKE LINE IN ABOUT AN HOUR (MIDNIGHT) AND START IMPACTING SOUTHWEST LOWER MI IN THE 1215 AM-1230 AM TIME FRAME. LEFT THE LIKELY POPS IN THE WEST AND CHANCE IN THE EASTERN ZONES. MENTIONED STRONG WINDS AND HAIL POSSIBLE IN THE LAKESHORE ZONES SOUTH OF MKG. ZONES ALREADY OUT. .GRR...NONE. DUKESHERER
MIZ037>040-043>046-050>052-056>059-064>067-071>074-121000- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GRAND RAPIDS MI 949 PM EDT MON JUN 11 2001 ...HAZARDOUS WEATHER POTENTIAL STATEMENT FOR THE SOUTHWEST QUARTER OF LOWER MICHIGAN FOR TODAY AND TONIGHT... DISPATCHERS PLEASE PASS ALONG THIS INFORMATION TO YOUR EMERGENCY MANAGERS. HAZARDS... STRONG TO SEVERE THUNDERSTORMS WILL BE THE WEATHER THREAT DURING THE OVERNIGHT HOURS IN SOUTHWEST LOWER MICHIGAN. THE STORM PREDICTION CENTER HAS PLACED MOST OF SOUTHWEST LOWER MICHIGAN IN A SLIGHT RISK FOR SEVERE THUNDERSTORMS. THE GREATEST THREAT TO SEE SEVERE STORMS WILL BE WEST OF A LUDINGTON TO JACKSON LINE...WITH THE BEST CHANCE IN FAR SOUTHWEST LOWER MICHIGAN IN THE HOLLAND AND SOUTH HAVEN AREAS. THE TIMING ON THESE STORMS SHOULD BE AFTER MIDNIGHT. THE GREATEST HAZARDS WILL BE LARGE HAIL AND DAMAGING WINDS. WINDS IN THE STRONGEST OF STORMS COULD BE ON THE ORDER OF 65 MPH. HAIL OF AN INCH IN DIAMETER COULD ALSO BE POSSIBLE. HEAVY RAINFALL AND CLOUD TO GROUND LIGHTNING STRIKES WILL BE ADDITIONAL THREATS. DISCUSSION... A WARM FRONT EXTENDS FROM SOUTHWEST WISCONSIN NEAR LACROSSE SOUTHEAST TO NEAR CHICAGO...THEN FURTHER SOUTHEAST TO NEAR FORT WAYNE INDIANA. A LARGE CLUSTER OF STRONG TO SEVERE THUNDERSTORMS ARE LOCATED OVER CENTRAL WISCONSIN AT 945 PM AND WILL TRY TO PUSH SOUTH AND SOUTHEAST DOWN THE WARM FRONT TOWARD SOUTHWEST LOWER MICHIGAN. FACTORS THAT WOULD TEND TO FAVOR A DIMINISHED THREAT FOR SEVERE WEATHER ARE A STABILIZING AIRMASS THIS EVENING WITH THE SETTING SUN...NOT TO MENTION THE STABLE MARINE LAYER OVER LAKE MICHIGAN. HOWEVER...THE THUNDERSTORMS MAY BECOME INCREASINGLY ELEVATED IN NATURE AS THEY MOVE DOWN THE WARM FRONT WHICH MAY LEAD A SUSTENANCE IN STRENGTH. YOU SHOULD PAY ATTENTION TO LATER STATEMENTS AND POSSIBLE WARNINGS DURING THE OVERNIGHT HOURS. SPOTTER ACTIVATION...SPOTTER ACTIVATION MAY BE NEEDED OVERNIGHT. DUKE/GEO
MIZ043-044-050-051-056>058-064>066-071>074-120800-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1124 PM EDT MON JUN 11 2001
THE STORM PREDICTION CENTER HAS ISSUED A SEVERE THUNDERSTORM WATCH
FOR PORTIONS OF THE SOUTHWEST QUARTER OF LOWER MICHIGAN EFFECTIVE
UNTIL 400 AM EDT TUESDAY MORNING. THIS WATCH INCLUDES THE FOLLOWING
COUNTIES
IN WEST CENTRAL MICHIGAN
OCEANA...MUSKEGON AND NEWAYGO
IN SOUTH CENTRAL MICHIGAN
JACKSON...IONIA...CALHOUN AND EATON
IN SOUTHWEST MICHIGAN
KALAMAZOO...KENT...VAN BUREN...OTTAWA...BARRY AND ALLEGAN
IN CENTRAL MICHIGAN
MONTCALM
THIS WATCH INCLUDES THE ADJOINING COASTAL WATERS OF AFFECTED
LAKESHORE COUNTIES.
A LINE OF SEVERE THUNDERSTORMS WAS BEGINNING TO MOVE SOUTHEAST OUT
OF EASTERN WISCONSIN AND OVER LAKE MICHIGAN AT 1120 PM EDT. THIS
LINE OF STORMS WILL MOVE INTO SOUTHWEST LOWER MICHIGAN AFTER
MIDNIGHT. THESE STORMS HAVE A HISTORY OF PRODUCING LARGE HAIL AND
DAMAGING WINDS. WIND GUSTS AS HIGH AS 90 MPH HAVE BEEN REPORTED WITH
THESE STORMS IN WISCONSIN.
A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR
THE DEVELOPMENT OF SEVERE THUNDERSTORMS IN AND NEAR THE WATCH AREA.
REMEMBER...SEVERE THUNDERSTORMS PRODUCE WIND GUSTS IN EXCESS OF 58
MPH AND/OR HAIL THREE-QUARTERS OF AN INCH IN DIAMETER OR GREATER. IF
YOU LIVE IN OR NEAR THE WATCH AREA YOU SHOULD REMAIN ALERT TO RAPIDLY
CHANGING WEATHER CONDITIONS. STAY TUNED TO NOAA WEATHER RADIO OR THE
LOCAL NEWS OUTLETS FOR THE LATEST UPDATES AND POSSIBLE WARNINGS.
NNNN
DUKESHERER/JKThe national radar mosaic for the moment the first event began.
5 thunderstorm wind, 1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Michigan in 2001Every state in 2001This day in weather historyWarnings in Michigan, June 2001
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5252629, 5252630, 5252631, 5252632, 5252633, 5252634.